Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 72, NWS Tucson, AZ

August 18, 2008Graham County, Greenlee County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 18, 2008, 5:27 PM MST for Graham County, Greenlee County, Arizona. It was in force for 102 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2008, 5:27 PM MST (00:27 UTC)
Expired
Aug 18, 2008, 7:09 PM MST
In force
102 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Graham County, AZ, Greenlee County, AZ

The radar

The Tucson radar (KEMX), 153 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
454 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
2510 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 190027
FFWTWC
AZC009-011-190230-
/O.NEW.KTWC.FF.W.0072.080819T0027Z-080819T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
527 PM MST MON AUG 18 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN GRAHAM COUNTY IN SOUTHEAST ARIZONA...
  SOUTHERN GREENLEE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 730 PM MST

* AT 518 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT VERY 
  HEAVY RAINS HAVE RESULTED IN SOME BOULDERS FLOWING ACROSS HIGHWAY  
  191 BETWEEN GUTHRIE AND SAFFORD. 

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE CLUSTER OF 
THUNDERSTORMS PRODUCING HEAVY RAIN IS MOVING SOUTH ACROSS SOUTHEAST 
PORTIONS OF GRAHAM COUNTY...MAINLY EAST OF THE PORTION OF HIGHWAY 
191 THAT RUNS FROM SAFFORD TO THE COCHISE COUNTY LINE.  

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3312 10969 3295 10911 3245 10917 3259 10963

$$
2 follow-up statements
000 
WGUS75 KTWC 190110
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
610 PM MST MON AUG 18 2008

AZC009-011-190230-
/O.CON.KTWC.FF.W.0072.000000T0000Z-080819T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM AZ-GREENLEE AZ-
610 PM MST MON AUG 18 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR
SOUTHERN GREENLEE AND SOUTHEASTERN GRAHAM COUNTIES...

AT 605 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE CLUSTER OF STORMS THAT PRODUCED HEAVY RAIN DURING THE PAST 
COUPLE OF HOURS FROM CLIFTON TO GUTHRIE TO APPROXIMATELY 15 MILES 
EAST OF SAFFORD HAVE DISSIPATED. 

HOWEVER..RADAR RAINFALL ESTIMATES INDICATE THAT GENERALLY A HALF TO 
ONE INCH OF RAIN FELL IN THIS AREA DURING THE PAST THREE HOURS...BUT 
ISOLATED AMOUNTS IN EXCESS OF 3 INCHES MAY HAVE FALLEN 15 MILES EAST 
OF SAFFORD ALONG HIGHWAY 191 BETWEEN SOLOMON AND GUTHRIE...AND 
ANOTHER AREA JUST EAST SOUTHEAST OF GUTHRIE. THIS AREA IS SPARSELY 
POPULATED...SO THERE ARE NO TRAINED WEATHER SPOTTERS IN THE AREA 
WHERE THE HEAVIEST RAIN FELL TO VERIFY THE RADAR ESTIMATES. 
HOWEVER...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED EARLIER THIS 
AFTERNOON THAT SOME SMALL BOULDERS WERE FLOWING ACROSS HIGHWAY 191 
BETWEEN GUTHRIE AND SOLOMON. EVEN THOUGH THE STORMS HAVE DISSIPATED 
IT WILL TAKE A WHILE FOR THE WATERS TO RECEDE FROM THE HEAVY RAIN. 
THEREFORE...EXPECT WASHES TO BE FLOWING FOR ANOTHER HOUR OR SO. AS A 
RESULT...THE FLASH FLOOD WARNING WILL CONTINUE IN EFFECT UNTIL 730 
PM MST. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

LAT...LON 3312 10969 3295 10911 3245 10917 3259 10963

$$
000 
WGUS75 KTWC 190209
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
709 PM MST MON AUG 18 2008

AZC009-011-190213-
/O.CAN.KTWC.FF.W.0072.000000T0000Z-080819T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM AZ-GREENLEE AZ-
709 PM MST MON AUG 18 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN GREENLEE
AND SOUTHEASTERN GRAHAM COUNTIES...

IT HAS BEEN AT LEAST AN HOUR SINCE THE SHOWERS AND THUNDERSTORMS 
HAVE DISSIPATED ACROSS SOUTHEAST GRAHAM COUNTY AND SOUTHERN GREENLEE 
COUNTY. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED. 

SOME OF THE STREAMS AND WASHES WILL CONTINUE TO FLOW FOR ANOTHER 
COUPLE OF HOURS. MOTORISTS SHOULD BE CAUTIOUS IF DRIVING ON HIGHWAY 
191 BETWEEN SOLOMON AND GUTHRIE. 

LAT...LON 3312 10969 3295 10911 3245 10917 3259 10963

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:10 PM MST, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 18, 2:10 PM MST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST MON AUG 18 2008

.SYNOPSIS...EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND EVENING. DRIER AIR WILL MOVE INTO THE AREA
TUESDAY AND LIMIT THUNDERSTORM ACTIVITY THE REST OF THE WEEK.

&&

.DISCUSSION...STILL GOOD MOISTURE ACROSS THE AREA TODAY WITH 12Z
KTUS SOUNDING COMING IN AROUND 1.5 INCHES AND SURFACE DEWPTS HANGING
ON TO 60 THIS AFTERNOON IN MOST AREAS. TRENDS ON GOES SOUNDER
ESTIMATES WOULD KEEP THIS DEEPER MOISTURE OVER THE AREA TODAY. SHEAR
NOT BAD...BUT WARM MID LEVELS DAMPENING THINGS A BIT. WITH THE LOW
NOW NEAR FAR NORTHERN TEXAS AND WESTERN OKLAHOMA PUSHING DEEPER INTO
THE PLAINS TONIGHT...AND THE RIDGE BUILDING JUST WEST OF US...A DRY
NORTHERLY FLOW WILL START TO LIMIT CONVECTIVE ACTIVITY BY TUESDAY
AND WEDNESDAY. NOT SURE IF IT WILL SHUT US COMPLETELY DOWN...SO WE
WILL KEEP SOME BUILDUPS IN THE MOUNTAINS. THIS TREND LIKELY TO
CONTINUE INTO THE WEEKEND AS A STRONG TROUGH PUSHES INTO THE PACIFIC
NORTHWEST AND THE RIDGE BUCKLES SOUTHWEST TOWARD AREAS OFF THE
SOUTHERN CALIFORNIA COAST. RESULTING WESTERLY FLOW SHOULD STILL BE
ON THE DRY SIDE...BUT A MODEST MOISTURE INCREASE BRINGING A FEW
STORMS BACK IS NOT OUT OF THE QUESTION AT THAT POINT. BOTTOM LINE
IS...SHOULD HAVE SOME STORMS AROUND TODAY BUT PICKINGS WILL GET MUCH
SLIMMER AS THE WEEK PROGRESSES.

&&

.AVIATION...ISOLATED TO SCATTERED TSRA/SHRA ACROSS SE AZ CONTINUING
INTO THIS EVENING. BULK OF TSRA/SHRA TO END AFTER 19/06Z. CLOUD
DECKS GENERALLY 7-10K FT AGL DURING THE 21Z-06Z PERIOD. LIGHT
DIURNALLY DRIVEN SURFACE WINDS EXCEPT VERY BRIEF GUSTS OF 25-35 KTS
NEAR TSRA. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:34 PM MSTSevere Thunderstorm WarningTWCPima, Pinal41 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.